Wisconsin, 2002

Lightning Strike in Wisconsin, September 29, 2002

September 29, 2002 · NWS MKX · 1 event in 1 county or zone

Lightning struck a cork-producing business and probably produced sparks that ignited insulation in the attic. A slow-burning fire resulted, and eventually is became a major fire later in the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Lightning struck a cork-producing business and probably produced sparks that ignited insulation in the attic. A slow-burning fire resulted, and eventually is became a major fire later in the day. This western Kenosha County business sustained significant structural and contents damage. The time of the lightning strike is an estimation by fire department officials, since several rounds of thunderstorms moved through the western Kenosha County area during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 29, 1:23 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 29, 1:23 AM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
223 AM CDT SUN SEP 29 2002

FCST FOCUS IS ON PCPN CHCS AND TMP TRENDS IN UPCOMING UNSETTLED WX
PAT.

IN THE SHORT TERM...CURRENT ROUND OF SHOWERS/TSTMS LINE UP NICELY
WITH RIGHT REAR QUAD OF UPPER JET STREAK OVER GREAT LAKES REGION...
WHERE DIFLUENCE IS PRONOUNCED. THIS FEATURE MOVES EAST TODAY...AND
IS MOSTLY OUT OF SOUTHERN WISCONSIN BY DAYBREAK. COUPLE WEAK SHORT
WAVES AND VORT MAXS PROGGED TO MOVE NEWD THRU SOUTHERN WI TODAY...
AND MODELS HINT AT ANOTHER JET MAX FORMING OVER IOWA IN AFTERNOON.
THIS DEVELOPEMENT WOULD PLACE SRN WI IN THE LEFT FRONT QUAD OF JET...
WITH ANOTHER ROUND OF DIFLUENCE ALOFT...BUT FLOW IS EVER SO SLIGHTLY
ANTICYCLONIC...SO GIVEN SLOW NORTH MOVEMENT OF SURFACE FRONT AND
UPSTAIRS FEATURES...WILL KEEP MENTION OF A CHANCE OF PRECIP.

ONCE SURFACE FRONT BECOMES A WARM FRONT AND PUSHES INTO NORTHERN
WI...CHANCES FOR PCPN FOR SRN WI DIMINSISH. ETA SHOWS THIS TREND
NICELY WITH 1000-850MB AND 850-700 MB FRONTOGENESIS DRIFTING
SLOWLY NORTH TODAY THROUGH TONIGHT. WILL KEEP DRY FORECAST GOING FOR
MONDAY...WITH ABOVE NORMAL TEMPS SINCE A TRIGGER AND FORCING WILL
NOT BE PRESENT.

IN THE LONG TERM...NEXT CDFNT PUSHES INTO WI MONDAY NIGHT...BUT ON
TUESDAY IT LAGS OVER SOUTHERN WI...IN RESPONSE TO YET ANOTHER
STRONGER SYSTEM MOVING ACROSS WI TUE NGT INTO EARLY WED. SRN WI IS IN
RIGHT REAR QUAD OF STRONG UPR JET...WITH GOOD DIFLUENCE ALOFT. WOULD
EXPECT A CONVECTIVE COMPLEX TO DEVELOP OVER IOWA TUE AFTN AND
EVENING...AND THEN MOVE EAST ACROSS SRN WI TUE NGT/ERLY WED.

.MKX...NONE.

KAPELA

In the hours before

Special weather statement, Sep 29, 5:00 AM CST, 1 hour before
WIZ046-047-051-052-056>060-062>072-291600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT SUN SEP 29 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...A SLIGHT RISK OF SEVERE THUNDERSTORMS.

DISCUSSION...A WARM FRONT MOVING NORTH ACROSS SOUTHERN WISCONSIN MAY
ACT AS A FOCUS FOR SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING.

THREAT...MAINLY LARGE HAIL.

SPOTTER CALL TO ACTION STATEMENT...STORM SPOTTER GROUPS MAY BE
NEEDED LATER THIS AFTERNOON OR EVENING.

.DAY TWO MONDAY...UNSTABLE CONDITIONS WILL REMAIN OVER SOUTH CENTRAL
AND SOUTHEAST WISCONSIN WITH INCREASING MOISTURE. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS MONDAY. THE MAIN THREAT BEING LARGE
HAIL AND DAMAGING WINDS.

&&
ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEB SITE AT WWW.CRH.NOAA.GOV/MKX

XX

The radar

The Milwaukee radar (KMKX), 73 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kenosha

When
September 29, 6:00 AM CST
Where
Kenosha County, Trevor
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321172.